Colorado, 2023

Hail in Colorado, August 27, 2023

August 27, 2023 · NWS BOU · 4 events in 1 county or zone

A severe thunderstorm produced large hail up to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail up to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 27, 1:51 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 27, 1:51 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
251 PM MDT Sun Aug 27 2023

.SHORT TERM...(This evening through Monday)
Issued at 147 PM MDT Sun Aug 27 2023

Showers and thunderstorms will continue to progress southeast
across Colorado for the rest of this afternoon and into this
evening. Brief heavy rain, small hail, and winds to 50 mph will
accompany the stronger storms. A severe thunderstorm or two can't
be ruled out. It's not well defined, but appears there is a short
wave trough moving into western Colorado. This will provide lift
for the convection. It is also to produce additional showers and
weak storms through the evening, and possibly after midnight.

For Monday, a weak cold front pushes in from the north early in
the morning. Models generally show scattered showers forming
behind the front during the morning hours. Areas along and in the
foothills should see a better chance for showers due to the
upslope flow. If temperatures can warm into the mid to upper 70s
tomorrow afternoon. ML CAPE should reach 500-800 J/kg. The RAP and
NAM show a little more CAPE than this during the afternoon. Some
uncertainty we see enough sun to reach these temperatures. Though
if we do, scattered to numerous storms are expected with small
hail, heavy rain, and gusty outflow winds.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM MDT Sun Aug 27 2023

A shortwave trough moving through our area on Monday night will
keep a few showers and storms ongoing into the evening hours.
These will mainly be to the south of I-70. As instability fades a
couple hours before midnight, the showers and storms will come to
an end.

The aforementioned shortwave trough will move southeast of our
forecast area on Tuesday with subsident flow building in overhead.
700 mb temperatures will start warming up a bit but highs will
stay a few degrees below normal. Denver will see a gorgeous 82 for
a high with plenty of sunshine. Only a stray shower or storm may
form in the mountains while the rest of the CWA remains dry.

Zonal flow aloft will develop on Wednesday as our forecast area
will be under subsident flow due to the right exit region of a jet
streak being overhead. 700 mb temperatures will warm to around
17-18C across the I-25 corridor which correlates to highs in the
low 90s. The subsident flow will keep conditions dry and it will
also feel hot because there won't be much cloud cover.

A shortwave trough passes well to the north of Colorado Wednesday
night into Thursday. It attempts to bring a cold front into
Colorado but warm air advection quickly wipes out this front.
Therefore, warm conditions will prevail on Thursday with highs in
the 90s across the plains. There will be better moisture in place
and afternoon showers and storms are possible mainly across the
higher terrain.

A ridge aloft will strengthen over the Central Plains and will
keep the trough along the West Coast of the US from moving
eastward on Friday and into the weekend. The stretch of warm
weather will continue with isolated afternoon and evening showers
and storms possible each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1145 AM MDT Sun Aug 27 2023

Showers and storms will form over the higher terrain after 18Z
and then spread east across the Denver area mid to late afternoon.
For DEN, will begin the tempo for thunderstorms and gusty winds
at 22Z, with the best chance 23-00Z. Even if DEN is missed by the
storms, a strong wind shift or two can be expected. The threat for
the stronger storms will end around 01Z. There will continue to
be a chance for showers and perhaps a weak thunderstorm through
the evening and even past midnight.

&&

.HYDROLOGY...
Issued at 230 PM MDT Sun Aug 27 2023

Precipitable water values will be 120-170 percent of normal today
and again Monday. Expect the stronger storms to produce heavy
rainfall with up to 1 inch 30 minutes. Storms will be moving
southeast at about 20 mph. This will keep the flash flooding threat
on the low side and mainly limited to flood prone areas (burn &
urban areas).

There will be much drier conditions in the long term period.
Tuesday and Wednesday will be dry so there is no flash flood
threat. A very limited threat of flash flooding is possible
Thursday into the weekend as weak storms are possible over the
burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Danielson
AVIATION...Meier
HYDROLOGY...Meier/Danielson
Hazardous weather outlook, Aug 27, 9:57 AM MST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1057 AM MDT Sun Aug 27 2023

COZ030>051-281700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1057 AM MDT Sun Aug 27 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will form over the higher terrain early
this afternoon and then spread eastward across the Urban Corridor
and eastern plains through rest of the afternoon and evening.
Small hail, wind gusts to 50 mph, and heavy rain will accompany
the stronger storms. A severe storm or two will be possible with
winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a good chance of showers and storms on Monday, with
locally heavy rainfall, especially over the higher terrain. A
warmer and drier period is expected to develop for Tuesday,
Wednesday, and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 27, 12:20 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Denver CO
120 PM MDT Sun Aug 27 2023

COZ038-272000-
Larimer County Below 6000 Feet/Northwest Weld County CO-
120 PM MDT Sun Aug 27 2023

...A strong thunderstorm will impact portions of northwestern Weld
and northeastern Larimer Counties through 200 PM MDT...

At 119 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Carr, or 21 miles north of Fort Collins, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph, penny size hail and brief heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wellington, Nunn, and Carr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief heavy rainfall is also occurring with this storm and may lead
to localized street flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4071 10458 4070 10506 4092 10511 4093 10510
      4093 10504 4092 10502 4094 10500 4094 10493
TIME...MOT...LOC 1919Z 318DEG 15KT 4087 10501

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

COOPER
Special weather statement, Aug 27, 1:46 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Denver CO
246 PM MDT Sun Aug 27 2023

COZ035-038-272130-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
246 PM MDT Sun Aug 27 2023

...Strong thunderstorms will impact portions of southeastern Larimer
County through 330 PM MDT...

At 243 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Buckhorn Mountain to 4 miles west of
Wellington, or along a line extending from 63 miles north of Denver
to 8 miles north of Fort Collins. Movement was south at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Collins, northern Loveland, Timnath, Stove Prairie, Masonville,
Teds Place, Bellvue, Cedar Cove, Buckhorn Mountain, and Drake.  The
eastern portion of the Cameron Peak burn scar north of Drake and
Masonville will also be impacted by these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rainfall is also occurring with these storms and may
lead to localized flooding, especially in the Cameron Peak burn
scar. Do not drive your vehicle through flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4071 10504 4049 10498 4039 10534 4061 10539
TIME...MOT...LOC 2043Z 343DEG 16KT 4060 10532 4068 10508

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

COOPER

The radar

The Cheyenne radar (KCYS), 75 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Larimer

When
August 27, 2:00 PM MST
Where
Larimer County, 2.95 mi SW of Drakes
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
40.520, -105.120

Hail, Larimer

When
August 27, 2:00 PM MST
Where
Larimer County, 1.05 mi W of Ft Collins
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.580, -105.100

Hail, Larimer

When
August 27, 2:05 PM MST
Where
Larimer County, 2.21 mi WNW of Drakes
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.560, -105.120

Hail caused extensive leaf damage to an apple tree and garden.

Hail, Larimer

When
August 27, 2:06 PM MST
Where
Larimer County, 2.62 mi W of Drakes
Measured
1 in hail
Reported by
Public
Coordinates
40.550, -105.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130725, 1130726, 1130727, 1130724.